Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 165, NWS Springfield, MO

May 30, 2004Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 30, 2004, 5:21 PM CDT for Phelps County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 5:21 PM CDT (22:21 UTC)
Expired
May 30, 2004, 6:00 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Phelps County, MO

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 10:50 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
2.8
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 302221
SVRSGF
MOC161-302300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN CENTRAL MISSOURI.

* UNTIL 600 PM CDT.

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROLLA...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ST. JAMES BY 545 PM CDT.

THE TOWN OF NORTHWYE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3795 9189 3783 9184 3786 9155 3808 9156

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:20 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 30, 4:20 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT SUN MAY 30 2004

SHORTENED AFD DUE TO ONGOING CONVECTION.  COLD FRONT CURRENTLY
LOCATED FROM ABOUT A KIRKSVILLE TO SPRINGFIELD TO MUSKOGEE OK LINE.
NUMEROUS SEVERE STORMS CURRENTLY FIRING ALONG THAT BOUNDARY. EXPECT
CONVECTION TO CLEAR THE AREA BY 01Z. SECONDARY BOUNDARY WITH LINE OF
CU CURRENTLY ENTERING WESTERN MO.

HAVE CLEARED THE TORNADO WATCH WEST OF A WARSAW TO SPRINGFIELD TO
GALENA LINE.  WILL ISSUE ZFP SHORTLY WITH THIS CHANGE.  DID NOT HAVE
MUCH TIME FOR MODEL ANALYSIS...BUT SAW NO NEED TO MAKE ANY WHOLESALE
CHANGES TO GRIDS.

&&

.AVIATION...
CONVECTION HAS CLEARED THE KSGF AND KJLN TERMINALS.  EXPECT VFR
CONDITIONS THROUGH THE REMAINDER OF THE TAF PERIOD.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH UNTIL 7 PM EAST OF A WARSAW TO SPRINGFIELD TO
GALENA LINE.
KS...NONE.

GAEDE
Hazardous weather outlook, May 30, 4:58 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT SUN MAY 30 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
458 PM CDT SUN MAY 30 2004

...SEVERE STORMS WILL CONTINUE SOUTHEAST OF A BRANSON TO SALEM
LINE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF
  BASEBALLS...WIND GUSTS UP TO 70 MPH...AND POSSIBLE TORNADOES.

  AREAS AFFECTED AND TIMING:

  SOUTH AND EAST OF A BRANSON TO SALEM LINE THROUGH 8 PM.

  DISCUSSION:

  A STRONG COLD FRONT WAS PUSHING THROUGH CENTRAL AND SOUTHERN
  MISSOURI THIS AFTERNOON.  THIS FRONT HAS HELPED TO PRODUCE
  NUMEROUS SEVERE THUNDERSTORMS WITH BASEBALL SIZE HAIL...
  DAMAGING WINDS AND TORNADOES.  THE MAIN LINE OF THUNDERSTORMS
  HAS PUSHED INTO SOUTH CENTRAL MISSOURI DURING THE LATE AFTERNOON
  AND WILL GRADUALLY SHIFT EAST AND OUT OF THE AREA DURING THE
  EVENING AHEAD OF THE COLD FRONT.

  THESE STORMS WILL LIKELY REMAIN SEVERE AS THEY PUSH ACROSS
  SOUTH CENTRAL MISSOURI WITH BASEBALL SIZE HAIL...STRAIGHT
  LINE WIND DAMAGE AND TORNADOES ALL POSSIBLE. SOME MINOR FLOODING
  WILL ALSO BE POSSIBLE ACROSS SOUTH CENTRAL MISSOURI AS THE
  STORMS TRAIN ACROSS THE SAME LOCATIONS.

  AS OUTLOOKED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...
  THERE IS A HIGH RISK OF SUPERCELL THUNDERSTORMS ACROSS MUCH OF THE
  FORECAST AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AS AN UPPER LEVEL
  DISTURBANCE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS WILL STILL BE NEEDED ACROSS SOUTH CENTRAL MISSOURI
  THROUGH THE EARLY EVENING HOURS UNTIL THE STORMS HAVE PASSED
  TO YOUR EAST.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

LINDENBERG

In the hours before

Local storm report, May 30, 4:39 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     3 SE LEBANON            37.65N 92.63W
05/30/2004                   LACLEDE            MO   TRAINED SPOTTER

0422 PM     HAIL             SIMMONS                 37.23N 92.02W
05/30/2004  0.75 INCH        TEXAS              MO   AMATEUR RADIO

AL
Local storm report, May 30, 4:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             1 S ELK CREEK           37.17N 92.00W
05/30/2004  0.75 INCH        TEXAS              MO   AMATEUR RADIO

AL
Special weather statement, May 30, 4:50 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT SUN MAY 30 2004

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-310000-
BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CRAWFORD-DADE-JASPER-LAWRENCE-
MCDONALD-NEWTON-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...FORT SCOTT...JOPLIN...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...PITTSBURG AND STOCKTON.
450 PM CDT SUN MAY 30 2004

TORNADO WATCH NUMBER 330 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...DADE...JASPER...LAWRENCE...MCDONALD...
NEWTON...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

MOZ055>058-068>071-079>083-090>092-095>098-103>106-310000-
BENTON-CAMDEN-CHRISTIAN-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-
LACLEDE-MARIES-MILLER-MORGAN-OREGON-OZARK-PHELPS-POLK-PULASKI-
SHANNON-STONE-TANEY-TEXAS-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...OZARK...
ROLLA...SPRINGFIELD AND WEST PLAINS.
450 PM CDT SUN MAY 30 2004

TORNADO WATCH NUMBER 330 REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CHRISTIAN...DALLAS...DENT...DOUGLAS...GREENE...
HICKORY...HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON...
OZARK...PHELPS...POLK...PULASKI...SHANNON...STONE...TANEY...TEXAS...
WEBSTER AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...
OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS.

LINDENBERG
Local storm report, May 30, 5:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     WILLOW SPRINGS          37.00N 91.97W
05/30/2004                   HOWELL             MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. STRUCTURAL DAMAGE TO BUILDINGS.
            ROOFS DAMAGE TO BUILDINGS.

AL
Local storm report, May 30, 5:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     WILLOW SPRINGS          37.00N 91.97W
05/30/2004                   HOWELL             MO   AMATEUR RADIO

            TREES AND ROAD SIGNS DOWN.

AL
Special weather statement, May 30, 5:18 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT SUN MAY 30 2004

MOZ055-056-068-069-079-080-090-310000-
BENTON-CAMDEN-DALLAS-GREENE-HICKORY-MORGAN-POLK-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...
OSAGE BEACH AND SPRINGFIELD.
518 PM CDT SUN MAY 30 2004

TORNADO WATCH NUMBER 330 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...DALLAS...GREENE...HICKORY...MORGAN AND POLK.

MOZ057-058-070-071-081>083-091-092-095>098-103>106-310000-
CHRISTIAN-DENT-DOUGLAS-HOWELL-LACLEDE-MARIES-MILLER-OREGON-OZARK-
PHELPS-PULASKI-SHANNON-STONE-TANEY-TEXAS-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...FORT LEONARD WOOD...
HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS.
518 PM CDT SUN MAY 30 2004

TORNADO WATCH NUMBER 330 REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER...
OREGON...OZARK...PHELPS...PULASKI...SHANNON...STONE...TANEY...
TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BRANSON...FORT
LEONARD WOOD...HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:37 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper38 min
May 30, 1:11 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Polk49 min
May 30, 1:21 PM CDTSevere Thunderstorm WarningSGFLawrence, Newton39 min
May 30, 1:27 PM CDTSevere Thunderstorm WarningSGFCedar48 min
May 30, 1:37 PM CDTTornado WarningSGFCamden, Dallas, Hickory38 min
May 30, 1:54 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence51 min
May 30, 1:56 PM CDTSevere Thunderstorm WarningSGFBarry49 min
May 30, 2:07 PM CDTTornado WarningSGFCamden, Miller23 min
May 30, 2:18 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski42 min
May 30, 2:24 PM CDTSevere Thunderstorm WarningSGFCedar51 min
May 30, 2:24 PM CDTTornado WarningSGFDallas, Polk36 min
May 30, 2:29 PM CDTSevere Thunderstorm WarningSGFChristian, Greene61 min
May 30, 2:29 PM CDTTornado WarningSGFCamden, Maries, Miller, Pulaski31 min
May 30, 2:38 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark67 min
May 30, 2:39 PM CDTSevere Thunderstorm WarningSGFTaney66 min
May 30, 2:40 PM CDTSevere Thunderstorm WarningSGFStone65 min
May 30, 2:44 PM CDTTornado WarningSGFMaries, Miller, Pulaski46 min
May 30, 2:45 PM CDTSevere Thunderstorm WarningSGFDade45 min
May 30, 2:50 PM CDTSevere Thunderstorm WarningSGFBenton55 min
May 30, 2:54 PM CDTSevere Thunderstorm WarningSGFHickory66 min
May 30, 2:56 PM CDTSevere Thunderstorm WarningSGFShannon, Texas64 min
May 30, 3:06 PM CDTSevere Thunderstorm WarningSGFPolk39 min
May 30, 3:06 PM CDTTornado WarningSGFShannon54 min
May 30, 3:09 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede51 min
May 30, 3:16 PM CDTSevere Thunderstorm WarningSGFMorgan44 min
May 30, 3:16 PM CDTTornado WarningSGFLaclede44 min
May 30, 3:19 PM CDTSevere Thunderstorm WarningSGFDouglas56 min
May 30, 3:28 PM CDTTornado WarningSGFCamden, Pulaski47 min
May 30, 3:30 PM CDTSevere Thunderstorm WarningSGFWright45 min
May 30, 3:37 PM CDTTornado WarningSGFTaney23 min
May 30, 3:40 PM CDTSevere Thunderstorm WarningSGFTexas65 min
May 30, 3:42 PM CDTTornado WarningSGFOzark63 min
May 30, 3:55 PM CDTTornado WarningSGFMaries, Phelps, Pulaski35 min
May 30, 4:08 PM CDTSevere Thunderstorm WarningSGFDent37 min
May 30, 4:08 PM CDTSevere Thunderstorm WarningSGFShannon67 min
May 30, 4:14 PM CDTSevere Thunderstorm WarningSGFDouglas46 min
May 30, 4:19 PM CDTSevere Thunderstorm WarningSGFHowell71 min
May 30, 4:28 PM CDTSevere Thunderstorm WarningSGFShannon47 min
May 30, 4:28 PM CDTTornado WarningSGFMaries32 min
May 30, 4:56 PM CDTFlash Flood WarningSGFHowell6 hr
May 30, 4:59 PM CDTFlash Flood WarningSGFShannon6 hr
May 30, 5:02 PM CDTSevere Thunderstorm WarningSGFOregon58 min
May 30, 5:16 PM CDTSevere Thunderstorm WarningSGFShannon29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.